Alert archive / Wisconsin / Wind Chill Advisories in 2018
Wind Chill Advisory 2, NWS Milwaukee, WI
NWS Milwaukee, WI issued this wind chill advisory at Jan 4, 2018, 1:45 PM CST for 20 counties in Wisconsin. It took effect at Jan 5, 2018, 12:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2018, 1:45 PM CST (19:45 UTC)
- In effect from
- Jan 5, 2018, 12:00 AM CST
- Expired
- Jan 5, 2018, 10:00 AM CST
- In force
- 10 hr
- Issued by
- NWS Milwaukee, WI
Counties Columbia County, WI, Dane County, WI, Dodge County, WI, Fond du Lac County, WI, Green County, WI, Green Lake County, WI, Iowa County, WI, Jefferson County, WI, Kenosha County, WI, Lafayette County, WI, Marquette County, WI, Milwaukee County, WI, Ozaukee County, WI, Racine County, WI, Rock County, WI, Sauk County, WI, Sheboygan County, WI, Walworth County, WI, Washington County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 31 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885 WWUS43 KMKX 041945 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 145 PM CST Thu Jan 4 2018 ...Another Round Of Dangerously Cold Wind Chills... .Another round of wind chills dropping into the 15 below to 25 below zero range are expected later tonight into Friday morning. Thus, a Wind Chill Advisory is in effect from midnight into Friday morning. WIZ046-047-051-052-056>060-062>072-050345- /O.NEW.KMKX.WC.Y.0002.180105T0600Z-180105T1600Z/ Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 145 PM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. * WHEN...Midnight to 10 AM Friday. * ADDITIONAL DETAILS...The coldest temperatures and wind chills will occur around sunrise Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Wood
2 follow-up statements
365 WWUS43 KMKX 050307 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 907 PM CST Thu Jan 4 2018 ...Another Round Of Dangerously Cold Wind Chills... .Another round of wind chills dropping into the 15 below to 25 below zero range are expected later tonight into Friday morning. Thus, a Wind Chill Advisory is in effect from midnight into Friday morning. WIZ046-047-051-052-056>060-062>072-051115- /O.CON.KMKX.WC.Y.0002.180105T0600Z-180105T1600Z/ Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 907 PM CST Thu Jan 4 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. * WHEN...Midnight to 10 AM Friday. Coldest wind chills around sunrise. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
879 WWUS43 KMKX 050847 WSWMKX URGENT - WINTER WEATHER MESSAGE National Weather Service Milwaukee/Sullivan WI 247 AM CST Fri Jan 5 2018 WIZ046-047-051-052-056>060-062>072-051600- /O.CON.KMKX.WC.Y.0002.000000T0000Z-180105T1600Z/ Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- Including the cities of Montello, Westfield, Oxford, Neshkoro, Endeavor, Berlin, Princeton, Markesan, Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove, Oostburg, Baraboo, Reedsburg, Prairie Du Sac, Sauk City, Portage, Columbus, Lake Wisconsin, Lodi, Beaver Dam, Waupun, Mayville, West Bend, Germantown, Hartford, Mequon, Cedarburg, Grafton, Dodgeville, Mineral Point, Barneveld, Madison, Watertown, Fort Atkinson, Jefferson, Waukesha, Brookfield, New Berlin, Menomonee Falls, Muskego, West Allis, Wauwatosa, Greenfield, Franklin, Oak Creek, South Milwaukee, Cudahy, Darlington, Shullsburg, Benton, Belmont, Argyle, Blanchardville, Monroe, Brodhead, Janesville, Beloit, Whitewater, Delavan, Elkhorn, Lake Geneva, East Troy, Racine, and Kenosha 247 AM CST Fri Jan 5 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. * WHEN...Midnight to 10 AM Friday. Coldest wind chills will be around sunrise. * ADDITIONAL DETAILS...Wind chills will slowly warm above -20 degrees by mid morning. Later tonight, wind chills will fall to between 15 and 20 degrees below zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 11:29 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Jan 4, 11:29 AM CST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 1129 AM CST Thu Jan 4 2018 .UPDATE... No changes to the forecast are needed at this time. Wood && .AVIATION(18Z TAFS)... Gusty northwest winds are expected this afternoon near Lake Michigan. Gusts around 20 knots are expected at times. Inland areas should not see these gusts much if at all. Northwest winds will linger tonight into Friday. Gusts of 15 to 20 knots are expected again near Lake Michigan on Friday. Mostly clear skies are expected through Friday, with very cold temperatures. Wood && .PREV DISCUSSION... (Issued 1034 AM CST Thu Jan 4 2018) UPDATE... Most if not all of the clouds will remain to the west and southwest of the area for the rest of today into tonight. Highs should continue to be only in the 5 to 10 above zero range today, with northwest winds keeping wind chills in the 5 to 10 below zero range. The main weather message will continue to be the very cold temperatures and bitter cold wind chills at times into Saturday. The pressure gradient should remain strong enough to bring another round of bitter cold wind chills to the area later this evening into Friday morning. Thus, another Wind Chill Advisory may be needed for this period. May need another wind chill headline for Friday night into Saturday morning, though core of the Arctic high pressure system will pass just to the west of the area, keeping the winds light to calm. Low temperatures may drop more than currently forecast. So, apparent temperatures may continue to reach or exceed 20 below zero, despite the light to calm winds. The impacts of the bitter cold will continue to be messaged into Saturday morning. Wood MARINE... The pressure gradient will remain tight enough for gusty northwest winds across the nearshore waters of Lake Michigan today into Friday. Some gusts will approach 22 knots, but not frequent enough for a Small Craft Advisory. Small craft should still exercise caution during this period. In addition, rather solid areas of ice are showing up more clearly on GOES satellite imagery near Sheboygan, and around and south of Milwaukee. Wood PREV DISCUSSION... (Issued 514 AM CST Thu Jan 4 2018) UPDATE... No changes to the forecast this morning. AVIATION(12Z TAFS)... VFR conditions are expected for the next 24 hours. Winds will remain steady from the northwest, with just occasional passing high cloud cover. PREV DISCUSSION... (Issued 300 AM CST Thu Jan 4 2018) SHORT TERM... Today and Tonight...Forecast Confidence is High. Clear and cold conditions prevail early this morning across the region, with light but steady northwest winds producing wind chills in the -20 to -25 range. The Wind Chill Advisory will continue until 10 AM. Temperatures will warm today into the upper single digits above zero, under generally sunny skies. Temperatures will fall back to between -5 and -10 tonight, but winds should be slightly lighter. A Wind Chill Advisory may eventually be needed, but that need will be reevaluated later today. Some high cloud cover may make it into the area from the southwest tonight (in association with a clipper passing through the Plains), but no precipitation is expected. LONG TERM... Friday through Saturday... Forecast confidence is High. Expect quiet and cold weather through Saturday with high pressure drifting from the Upper Midwest to the Ohio River Valley. We'll have one more night with min temps below zero (nearly 10 below inland) Fri night, but thankfully this is the time when high pressure will be directly overhead so winds will be light. Wind chills may dip down to around -20, but there's less certainty given the light winds. Saturday night through Sunday night... Forecast confidence is Medium to Low. A southern-stream shortwave trough will slide into the central U.S. by late Sunday afternoon. There may be a much weaker shortwave trough in the northern-stream that could be in phase with the southern stream as it crosses WI early Sunday morning. The GFS shows a decent amount of low level warm air advection over WI and light precip associated with it. The Canadian looks similar to the GFS and the ECMWF hints at that precip as well. A stronger shortwave trough in the northern stream is expected to roll through southern Ontario (ECMWF) or northern WI (GFS) Sunday night. This would dry out the upper levels while perhaps the low levels remain saturated. If this happens, snow could transition to freezing rain given the loss of ice crystals. Given the uncertainty this far out, kept the event as all snow. It appears WI will be on the periphery of both the northern and southern stream systems, so precip amounts look light. Monday through Wednesday...Forecast confidence is High. We'll be back under high pressure with northwest winds for the first half of next week. Temps will actually be around normal, in the lower 20s for highs. Thursday... Forecast confidence is Low. Models are keying in on the potential for accumulating snow over Wisconsin later next week, mainly Thursday. They all handle the track of a 500mb low coming from the Pacific northwest a little differently, so there are a variety of solutions for southern WI. We'll continue to watch this one. MARINE... Northwest winds will remain breezy today, but should remain just under Small Craft Advisory levels. Similar conditions will continue for Friday, before high pressure moves overhead on Saturday, resulting in lower wind speeds. Winds will become southerly and increase Sunday and Monday ahead of the next storm system, and gusts between 25 and 30 knots are possible during this time. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...Wood Today/Tonight and Aviation/Marine...Boxell Friday THROUGH Wednesday...Cronce
Hazardous weather outlook, Jan 4, 10:05 AM CST, 3 hours 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 1005 AM CST Thu Jan 4 2018 WIZ046-047-051-052-056>060-062>072-051615- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1005 AM CST Thu Jan 4 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin. .DAY ONE...Today and Tonight Another Wind Chill Advisory may be needed tonight into Friday morning, for continued bitter cold wind chills. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Wind Chill Advisory may be needed Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-051615- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1005 AM CST Thu Jan 4 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight Brisk northwesterly winds will approach Small Craft Advisory levels. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Brisk northwesterly winds will continue to approach Small Craft Advisory levels on Friday. Southerly winds will increase over the weekend, and possibly reach at least Small Craft Advisory levels by Sunday or Monday. Wood www.weather.gov/mkx
Nearby
Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.